March 2021 Events for the Food Policy Enthusiast

by Lily Zaballos

The Hunter College NYC Food Policy Center has compiled a list of virtual food policy events in March to keep you engaged and up to date on the latest discussions about food policy. If you have an event you would like to add to our list, please email us at [email protected] 

The Agroecological City Conference: Sovereignty, Resilience, and the Future of Food

Organized By: Berkeley Food Institute

When: Tuesday, March 2, 10:00-11:00AM PST; Wednesday, March 3, 10:00AM-12:00PM PST and 2:00-3:3-PM PST; Monday, March 8, 10:00AM-12:00PM PST; Tuesday, March 9, 3:00-5:00PM PST; Wednesday, March 10, 10:00AM-12:30PM PST; Thursday, March 11, 11:00AM-1:00PM PST

Length: 14 hours over the course of two weeks. 

About: Join the Berkeley Food Institute at UC Berkeley for this free two-week long conference and symposium. Through panels and break-out sessions, the conference will bring together farmers, educators, policy makers, community organizers, and engaged citizens to explore and share strategies for strengthening urban farming and food systems, while engaging in discussions of power, race, class, health, and wellbeing. 

Registration: Here

Food Systems Lessons from COVID-19: From Understanding Fragilities to Building Resilience

Organized By: International Food Policy Research Institute and the Consultative Group on International Agricultural Research COVID-19 Hub (CGIAR)

When: Tuesday, March 2, 9:30-11:00 AM EST

Length: 90 minutes

About: At this seminar, researchers from the CGIAR COVID-19 Hub will present results from the first global assessment of the impacts of COVID-19 on food systems and food system actors. A panel discussion will follow, with panelists offering insights and suggestions for mitigating negative impacts in future emergencies. 

Registration: Here

Transforming Food Systems and Investing in Nutrition for Growth: Staple Food Fortification and the Role of the Private Sector

Organized By: Global Alliance for Improved Nutrition 

When: Wednesday, March 3, 12:00PM CET

Length: N/A

About: This webinar will highlight the importance of private and public sector collaborations to develop, produce, and promote micronutrient-fortified foods to reduce micronutrient malnutrition across large populations. Featured speakers include Monica Musonda, Founder and CE of Java Foods and SUN Lead Group Member from Zambia and Chika Morishima, Corporate Executive Officer of Ajinomoto in Japan.

Registration: Here

34th Annual Southern California Food Industry Conference: The Changing Landscape in the Food and Supplement Industry

Organized By: Institute of Food Technologies (IFT)

When: Thursday, March 4, 8:30AM-12:30PM PST and Friday March 5, 8:30am-12:30pm PST 

Length: Eight hours over two days.  

About: This two-day conference will explore the ways the COVID-19 pandemic has impacted the landscape of the food and supplement industry. Session topics include: Taking Stock of Where We Are and What May Lie Ahead, Navigating Changes in Nutrition and Protein Demand, Understanding Viral Diseases in Animals and Food, and Food Safety Management During the Pandemic. 

Registration: Here

Planning An Urban Vegetable Garden

Organized By: Brooklyn Grange

When: Thursday, March 4, 5:30-7:30 PM EST

Length: 120 minutes 

About: In this virtual workshop, Ben Flanner, CEO and co-founder of Brooklyn Grange, will teach you how to grow vegetables in small city spaces. The workshop will cover planting equipment and materials, planting schedules, sunlight exposure, and other essential information for getting ready for the spring planting season.   

Registration: Here

A Century of Kids and Food: From Applesauce to Zagnut

Organized By: New York Public Library 

When: Saturdays, March 6, 13, 20, 27 from 2:00-3:30PM EST

Length: 12 hours over four days.

About: In this free, four week course, participants will explore the historical, social, and cultural relationships between children and food. Join Dr. Shayne Figueroa, a food historian with a PhD in Food Studies from New York University, for an interdisciplinary exploration of childhood and the origins of “kids food” in the 19th and 20th centuries.  

Registration: Here

Farming For Justice: Roots Throughout the Current with Leons Kabongo

Organized By: Groundswell Center

When: Tuesday, March 9, 12:00-1:30PM EST

Length: 90 minutes

About: Join Groundswell Center for a free, virtual storytelling event. Leons Kabongo, a policy worker and leader of the Young Jupiter Market Garden, will share his story of growing up in the Democratic Republic of Congo and the U.S., and the formative experiences with farming and agriculture that led him to a lifetime of food justice and advocacy work. This event is part of the Farming for Justice free monthly webinar series organized by Groundswell Center.

Registration: Here

IFST Food Waste Webinar Series: What About the Packaging?

Organized By: Institute of Food Technologies (IFT)

When: Wednesday, March 10, 11:00AM-12:00PM GMT

Length: 60 minutes

About: This webinar explores the topic of food packaging, examining what constitutes food packaging waste, food packaging waste regulations, and producer responsibilities for limiting packaging waste. It will also examine an example of one company that has taken an innovative approach to reducing packaging waste. 

Registration: Here

Beyond Access: Notes on Delight, Food, and the Black Radical Imagination

Organized By: CUNY Urban Food Policy Institute

When: Wednesday, March 10, 4:00-5:30PM EST

Length: 90 minutes

About: Join Dr. Ashanté Reese, an assistant professor of African and African Diaspora Studies and an affiliate of the Departments of Anthropology and American Studies at the University of Texas at Austin, for a free lecture on the intersection of critical food studies and Black geopolitics. 

Registration: Here

Food for Thought Miso, Shoyu and Samurai: The Cuisine and Culture of Aichi Prefecture

Organized By: The Museum of Food and Drink (MOFAD) and The Green Space

When: Wednesday, March 10, 8:00-9:30PM EST

Length: 90 minutes

About: Join food writer and photographer Michael Harlan Turkell, chef Sachie Nomura, and Akiko Katayama, host of Japan Eats, for a virtual exploration of the unique food traditions of Japan’s Aichi Prefecture. The event will also include a lesson in Japanese craftsmanship from master bladesmith Murray Carter and a cooking demo by Chef Sachie Nomura. 

Registration: Here

The Hidden Costs of the Food System: UN Food Systems Champions Network Panel Series

Organized By: The International Fund for Agriculture Development, the Global Alliance on the Future of Food, and Food Tank.

When: Thursday, March 11,  9:00-10:00AM EST

Length: 60 minutes

About: Hosted by The Food Tank’s Danielle Nierenberg and Ruth Richardson, this free event is part of a virtual monthly panel series featuring members of the UN Food Systems Champions Network. Speakers and details for the March event will be announced soon. 

Registration: Here

The 2021 United Nations Food Systems Summit: How to Incentivize Food Loss and Waste Reduction

Organized By: The International Food Policy Research Institute, Embassy of Denmark in Washington D.C., World Resources Institute, and Champions 12.3

When: Friday, March 12,  9:30-11:00AM EST

Length: 90 minutes 

About: This free policy seminar will discuss actionable solutions to reducing food loss and waste on a global scale. The event will include keynote speakers, rapid fire presentations, and a moderated discussion, and will explore themes related to the upcoming, first-ever UN Food Systems Summit (UNFSS)

Registration: Here

National Anti-Hunger Policy Conference

Organized By: Feeding America, The Food Research and Action Center, and the National Child & Adult Care Food Program Forum

When: Tuesday, March 16, 11:30AM-5:10PM EST; Wednesday, March 17, 11:30AM-5:10PM EST; and Thursday, March 17, 11:30AM-5:10PM EST

Length: 17 hours over three days. 

About: This three-day virtual conference offers a variety of receptions, plenary sessions, panels, and special events on topics related to food security and hunger in America. The conference will bring together anti-hunger and anti-poverty advocates; federal, state and local government officials; child advocates; representatives of food banks and food rescue organizations; sponsoring organizations and nutrition and anti-obesity groups, and offers a chance for participants to meet with Members of Congress and their key staffers while identifying creative ideas for new and innovative approaches to ending hunger.

Registration: Here

Food Desert or Apartheid? 

Organized By: Chicago Food Policy Action Council

When: Thursday, March 18, 12:00-1:00 PM CT

Length: 60 minutes

About: This event will explore the historical and current systems that result in an unfair distribution of food access and power, and will discuss potential paths for moving forward. The event is part of a Winter 2021 free webinar series hosted by the University of Illinois Extension. Webinars can also be accessed for free on the Illinois Extension YouTube page following each event. 

Registration: Here

Green Herbs and Noodle Soup: Celebrating Iranian New Year with Louisa Shafia

Organized By: The Museum of Food and Drink (MOFAD)

When: Thursday, March 18, 7:00-8:00PM EST

Length: 60 minutes 

About: Join chef Louisa Shafia, author of The New Persian Kitchen, for a discussion of the culinary traditions and rituals of Nowruz, the Persian New Year. The event will explore the themes of rebirth and good fortune surrounding the holiday and will include a cook-along with Chef Shafia.  

Registration: Here

CSA Fundraiser! A Conscious Kitchen: Making it Stretch and Reducing Your Waste 

Organized By: Brooklyn Grange 

When: Monday, March 22, 6:30-8:30PM EST

Length: 120 minutes 

About: In this virtual fundraiser and educational event, learn how to reduce waste in the kitchen with Brooklyn Grange co-founder, Anastasia Cole Plakias. Participants will gain practical tips and techniques for saving money, minimizing waste, and getting creative in the kitchen. Donations for the event are sliding-scale, and will help raise money for Brooklyn Grange’s Community Supported Agriculture (CSA) Solidary Program, which offers CSAs to community members at no cost . 

Registration: Here

How to Create a Fit-for-Purpose Workforce in a Sustainable Economy

Organized By: Liberty Produce and Writtle University College

When: Wednesday, March 24, 12:30-1:30PM EST

Length: 60 minutes 

About: Part of a three-part series entitled, “Transforming Agriculture and its Workforce for a Sustainable Future,” this free online webinar will address major issues currently facing our food production system and will highlight potential solutions for transforming and modernizing agriculture systems for a more sustainable future. In this particular session, speakers will focus on how to create a workforce fit for purpose in a sustainable economy.

Registration: Here

Related Articles

Subscribe To Weekly NYC Food Policy Watch Newsletter
Subscribe to our weekly email newsletter today to receive updates on the latest news, reports and event information
No Thanks
Thanks for signing up. You must confirm your email address before we can send you. Please check your email and follow the instructions.
We respect your privacy. Your information is safe and will never be shared.
Don't miss out. Subscribe today.
×
×